Alert archive / Washington / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Seattle, WA

August 16, 20227 counties in Washington

NWS Seattle, WA issued this red flag warning at Aug 16, 2022, 3:01 PM PDT for 7 counties in Washington. It took effect at Aug 17, 2022, 11:00 AM PDT. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2022, 3:01 PM PDT (22:01 UTC)
In effect from
Aug 17, 2022, 11:00 AM PDT
Expired
Aug 18, 2022, 1:00 PM PDT
In force
26 hr
Issued by
NWS Seattle, WA

Counties King County, WA, Lewis County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Whatcom County, WA

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS86 KSEW 162201
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
301 PM PDT Tue Aug 16 2022

WAZ658-659-170615-
/O.NEW.KSEW.FW.W.0002.220817T1800Z-220819T0500Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
301 PM PDT Tue Aug 16 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 10 PM PDT
THURSDAY FOR DRY AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 
658 AND 659...

The National Weather Service in Seattle has issued a Red Flag
Warning for hot, dry and unstable conditions, which is in effect
from 11 AM Wednesday to 10 PM PDT Thursday.

* AFFECTED AREA...Fire Weather Zone 658 West Slopes of the North 
  Cascades Generally above 1500 Feet and Fire Weather Zone 659 
  West Slopes of the Central Cascades Generally above 1500 Feet.

* RELATIVE HUMIDITY...15 to 25 percent. Poor to moderate 
  overnight recoveries are possible across some portions of the 
  zone.

* TEMPERATURES...In the 80s and 90s.

* HAINES...6.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior. In western Washington, 
  significant growth on existing fires takes place under such 
  conditions. If a fire were to begin, air quality may diminish 
  in the surrounding area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$
5 follow-up statements
742 
WWUS86 KSEW 170615
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
1115 PM PDT Tue Aug 16 2022

WAZ658-659-171415-
/O.CON.KSEW.FW.W.0002.220817T1800Z-220819T0500Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
1115 PM PDT Tue Aug 16 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM WEDNESDAY TO
10 PM PDT THURSDAY FOR DRY AND UNSTABLE CONDITOINS FOR FIRE 
WEATHER ZONES 658 AND 659...

* AFFECTED AREA...Fire Weather Zone 658 West Slopes of the North 
  Cascades Generally above 1500 Feet and Fire Weather Zone 659 
  West Slopes of the Central Cascades Generally above 1500 Feet.

* RELATIVE HUMIDITY...As low as 21 percent.

* TEMPERATURES...In the upper 70s.

* HAINES...6.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior. In western Washington, 
  significant growth on existing fires takes place under such 
  conditions. If a fire were to begin, air quality may diminish 
  in the surrounding area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$
964 
WWUS86 KSEW 170622 AAA
RFWSEW

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Seattle WA
1122 PM PDT Tue Aug 16 2022

WAZ658-659-171900-
/O.CON.KSEW.FW.W.0002.220817T1800Z-220819T0500Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
1122 PM PDT Tue Aug 16 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM WEDNESDAY TO
10 PM PDT THURSDAY FOR DRY AND UNSTABLE CONDITIONS FOR FIRE 
WEATHER ZONES 658 AND 659...

* AFFECTED AREA...Fire Weather Zone 658 West Slopes of the North 
  Cascades Generally above 1500 Feet and Fire Weather Zone 659 
  West Slopes of the Central Cascades Generally above 1500 Feet.

* RELATIVE HUMIDITY...15 to 25 percent. Poor to moderate 
  overnight recoveries are possible across some portions of the 
  zone.

* TEMPERATURES...In the 80s and 90s.

* HAINES...6.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior. In western Washington, 
  significant growth on existing fires takes place under such 
  conditions. If a fire were to begin, air quality may diminish 
  in the surrounding area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$
551 
WWUS86 KSEW 171828
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
1128 AM PDT Wed Aug 17 2022

WAZ658-659-181200-
/O.CON.KSEW.FW.W.0002.000000T0000Z-220819T0500Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
1128 AM PDT Wed Aug 17 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THURSDAY
FOR DRY AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND
659...

* AFFECTED AREA...Fire Weather Zone 658 West Slopes of the North 
  Cascades Generally above 1500 Feet and Fire Weather Zone 659 
  West Slopes of the Central Cascades Generally above 1500 Feet.

* RELATIVE HUMIDITY...15 to 25 percent. Poor to moderate 
  overnight recoveries are possible across some portions of the 
  warning area.

* TEMPERATURES...In the 80s and 90s.

* HAINES...6.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior. In western Washington, 
  significant growth on existing fires takes place under such 
  conditions. If a fire were to begin, air quality may diminish 
  in the surrounding area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$
339 
WWUS86 KSEW 181115
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
415 AM PDT Thu Aug 18 2022

WAZ658-659-190000-
/O.CON.KSEW.FW.W.0002.000000T0000Z-220819T0500Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
415 AM PDT Thu Aug 18 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR DRY AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 
658 AND 659...

* AFFECTED AREA...Fire Weather Zone 658 West Slopes of the North 
  Cascades Generally above 1500 Feet and Fire Weather Zone 659 
  West Slopes of the Central Cascades Generally above 1500 Feet.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...In the 80s to mid 90s.

* HAINES...6.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior. In western Washington, 
  significant growth on existing fires takes place under such 
  conditions. If a fire were to begin, air quality may diminish 
  in the surrounding area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$
044 
WWUS86 KSEW 182000
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
100 PM PDT Thu Aug 18 2022

WAZ658-659-182100-
/O.CAN.KSEW.FW.W.0002.000000T0000Z-220819T0500Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
100 PM PDT Thu Aug 18 2022

...RED FLAG WARNING IS CANCELLED FOR HOT, DRY AND UNSTABLE
CONDITIONS FOR FIRE WEATHER ZONES 658 AND 659...

The National Weather Service in Seattle has cancelled the Red
Flag Warning.

Persistent clouds over the warning area will keep relative
humidity values from reaching critical thresholds. As such, the
Red Flag Warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Aug 16, 9:23 AM PDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 16, 9:23 AM PDT, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
923 AM PDT Tue Aug 16 2022

.SYNOPSIS...An upper level ridge will build over the area through
Wednesday, bringing a noticeable warm up to the interior of
Western Washington by midweek. The upper level ridge axis will
then shift inland late in the week, bringing cooler temperatures
to the area Friday and over the weekend.

&&

.SHORT TERM /TODAY THROUGH THURSDAY/...Current satellite imagery
shows marine stratus in the interior this morning. Stratus will
then lift and scatter by the afternoon for another round of
sun today. Temperatures today will be in the mid 70s to mid 80s
for areas across the interior and in the 70s for areas along the
coast.

The big picture in the short term can be characterized by the
building of an upper level ridge centered across the west-
central US. This ridge will gradually build into the Pacific
Northwest through Wednesday, bringing a noticeable warm up to the
interior of Western Washington by midweek. With weaker onshore
flow on tap both Wednesday and Thursday, interior areas of
Western Washington will climb into the mid 80s to low 90s by
midweek. Temperatures then look to climb a few more degrees into
Thursday, with areas south of the Sound potentially reaching the
mid 90s. Some spots may see relief overnight into Thursday,
however urban areas will trend a bit warmer, with overnight lows
only expected to drop into the mid 60s. Thus, those in urban areas
will not see as much relief from the heat during the overnight
period. Much of the interior will be in a moderate category for
heat risk by Wednesday, with a few isolated spots across the
interior lowlands approaching the high category. As such, a Heat
Advisory has been issued for much of the interior of Western
Washington with the overnight forecast package. The hottest spots
will be the valleys of the Cascades, where temperatures could make
it into the upper 90s to near 100 in a few places. As such, an
Excessive Heat Warning remains in effect for the valleys in the
Cascades below 2000 feet through Thursday.

.LONG TERM /FRIDAY THROUGH MONDAY/...Conditions start to cool in
the long term as the upper level ridge axis shifts inland and a
weak upper level trough approaches Western Washington. This will
act to deepen the marine layer and strengthen onshore flow on
Friday. This then will in turn allow for temperatures on Friday
to cool back down closer to seasonal norms. Western Washington
looks to remain situated between an upper level ridge axis to the
east and an upper level trough to the west over the weekend. The
upper level trough then looks to approach the region Sunday into
Monday. Ensembles continue to trend drier for now, but will need
to monitor the trend in guidance over the next few days- especially
in regards to any potential for convection in the mountains. 14

&&

.AVIATION...W to SWerly flow aloft today before turning more
southerly Wednesday as an upper level ridge builds over the area.

Current satellite and obs showing that much of the area under VFR
conditions and will stay that way throughout the day, however there
is a lingering patch of marine clouds over the South Sound area,
even reaching as far north as Sea-Tac. The expectation is for
conditions here to improve throughout the day, however, the trend
has been pretty slow, so it is entirely possible that this area may
not clear out until 18-20Z. Once it does though, VFR conditions are
expected area-wide through tonight before returning to IFR west of a
line from OLM to CLM...possibly seeping as eastward as PWT...thanks
to a weaker onshore push. Winds calm/light & variable through mid-
morning before taking on a more northerly component this afternoon
and evening 6-8kts /more westerly at HQM 10-12kts/.

KSEA...Lingering IFR conditions expected to continue to gradually
improve throughout the morning with VFR conditions expected to
return by 18-20Z and remain in place for the majority of the TAF
period. Some clouds may return overnight/early Wed morning, but at
this time not expected to drag cigs down to MVFR. Winds less than
5kts this morning, becoming W/NW this afternoon and evening 6-8kts.

18/Kovacik

&&

.MARINE...Onshore flow continues over W WA waters as
high pressure influences the coastal water zones and lower pressure
continues east of the Cascade Crest. A weak frontal boundary is
noted near Vancouver Island and is expected to remain to the north
and west of the area through today. Winds will remain rather benign
over the waters today.

Weaker onshore flow/marine pushes Wednesday and Thursday will keep
the greatest extent of the stratus over the coastal waters. This
will also result in either the absence of, or very marginal westerly
small craft advisory level winds down the Strait.

Onshore flow will then strengthen Friday and into the weekend, with
stronger pushes each evening down the Strait. Gales could be
possible for the Strait in this timeframe and stronger winds may
also result in small craft advisories for the adjacent waters of
Admiralty Inlet and the Northern Inland Waters. Seas through the
forecast period will generally remain 3-5 feet near the Coast and
offshore and 1-2 feet in the interior waters (2-4 feet in the Strait
during small craft advisory level winds).

Kovacik/18

&&

.HYDROLOGY...The daily hydrology discussion has ended until the
start of the next rainy season; it will only be updated as needed
until then.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Heat Advisory from noon Wednesday to midnight PDT Thursday night
     for Bellevue and Vicinity-Bremerton and Vicinity-East Puget
     Sound Lowlands-Everett and Vicinity-Hood Canal Area-Lower
     Chehalis Valley Area-Seattle and Vicinity-Southwest
     Interior-Tacoma Area-Western Skagit County-Western Whatcom
     County.

     Excessive Heat Warning from noon Wednesday to midnight PDT
     Thursday night for West Slopes North Cascades and Passes-
     West Slopes North Central Cascades and Passes-West Slopes
     South Central Cascades and Passes.

PZ...None.
&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:14 PM PDTExcessive Heat WarningSEW3 days
Aug 16, 3:11 AM PDTHeat AdvisorySEW69 hr

Nearby

Red Flag Warnings in Washington, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.